A Complication of Paracentesis Due to Hyperfibrinolysis: Hemoperitoneum
- Corresponding Author:
- Neeral L Shah
Division of Gastroenterology and Hepatology
University of Virginia, Charlottesville, VA, USA
E-mail: [email protected]
Received Date: July 22, 2013; Accepted Date: August 07, 2013; Published Date: August 09, 2013
Citation: Smith E, Caldwell SH, Shah NL (2013) A Complication of Paracentesis Due to Hyperfibrinolysis: Hemoperitoneum. J Blood Disord Transfus S3:005. doi: 10.4172/2155-9864.S3-005
Copyright: © 2013 Smith E, et al. This is an open-access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.
Paracentesis is a commonly performed procedure associated with minimal risk of complication. We report a case of a cirrhotic patient who developed hemoperitoneum after paracentesis. This adverse outcome was attributed to a state of hypefibrinolysis. We describe a patient with end stage liver disease and ascites who developed a severe bleeding complication from a large volume paracentesis. Five days after the paracentesis, the patient developed a large abdominal wall hematoma. The patient was treated with a course of systemic epsilonaminocaproic acid and the bleeding resolved. Hyperfibrinolysis is the phenomenon of excessive clot breakdown and has been noted to increase the risk of procedural complications. The diagnosis of hyperfibrinolysis is clinically determined and therefore is often overlooked. This case demonstrates the need for increased recognition of this entity to ensure rapid and proper treatment of hyperfibrinolysis with anti-fibrinolytics.